Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Glasgow, MT

May 25, 2013Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 25, 2013, 7:43 AM MDT for Richland County, Wibaux County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2013, 7:43 AM MDT (13:43 UTC)
Expired
May 25, 2013, 8:30 AM MDT
In force
47 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 190 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:28 AM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 25, 3:28 AM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
328 AM MDT SAT MAY 25 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
SHORTWAVES ON SOUTHWEST FLOW ALOFT WILL INTERACT WITH QUASI-
STATIONARY FRONT OVER EASTERN MONTANA THE NEXT 3 DAYS TO BRING
SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE SOUTHWEST FLOW
ALOFT WILL BE BETWEEN AN UPPER TROUGH/LOW OVER THE PACIFIC
NORTHWEST AND AN UPPER RIDGE OVER MINNESOTA. THE SOUTHEAST WINDS
ON THE EAST SIDE OF THE FRONT TODAY WILL BRING INCREASINGLY MOIST
AIR INTO EASTERN MONTANA WHICH WILL COMBINE WITH DAYTIME HEATING
TO MAKE THE ATMOSPHERE MORE UNSTABLE AS THE DAY WEARS ON. WITH THE
FRONTAL BOUNDARY EXPECTED TO BE IN PHILLIPS AND PETROLEUM COUNTIES
THIS AFTERNOON...THE BEST INSTABILITY WILL BE TO THE EAST. WITH
LIFTED INDICIES FALLING TO NEAR -4 THIS AFTERNOON AND CAPE
INCREASING TO 1000-1500 J/KG...CONDITIONS LOOK FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS THAT WILL LINGER INTO EVENING.

THE LIKELIHOOD OF SEVERE WEATHER WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING TONIGHT BUT SHOWERS AND THUNDERSTORMS WILL REMAIN
LIKELY WITH THE FRONT REMAINING IN THE AREA.

THE POSSIBILITY OF SEVERE WEATHER WILL REPEAT ITSELF ON SUNDAY
WITH LITTLE CHANGE IN THE PATTERN AND POSSIBLY EVEN MONDAY AS THE
FRONTAL BOUNDARY REMAINS IN THE AREA WITH SOUTHWEST FLOW ALOFT.
WILL MAINTAIN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE SHORT TERM ALONG WITH A MENTION OF SEVERE WEATHER ON SUNDAY.
FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE UPPER TROUGH THAT WILL BEGIN TO AFFECT THE REGION THIS WEEKEND
WILL CONTINUE TO HAVE AN INFLUENCE THROUGH NEXT WEEK. THE UPPER
CLOSED LOW WILL SLOWLY CHURN SHORTWAVE ENERGY OUT THROUGH THE
WEEKEND BEFORE AN UPPER JET MAX OFF THE PACIFIC BEGINS TO DIG THE
UPPER TROUGH FURTHER SOUTH AND EAST INTO THE DESERT SOUTHWEST ON
TUESDAY. WHEN THIS HAPPENS...A SHORTWAVE TROUGH WILL SPLIT OFF THE
MAIN FLOW INTO CANADA...AND LEAVE THE REGION OVER BRIEF SHORT
RIDGING LATE TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD
WILL BE JUST ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR
PRECIP FOR THE REMAINDER OF THE LONG TERM.

THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE
NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY
PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS
MOVING FURTHER EASTWARD. THIS WILL CONTINUE TO PLACE THE REGION
OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. BY
NEXT WEEKEND...THE GFS AND ECMWF DISAGREE SLIGHTLY AS THE GFS
WANTS TO QUICKLY ERODE BRIEF RIDGING AND ALLOW ANOTHER PACIFIC
NORTHWEST LOW TO BRING MORE PRECIP. THE ECMWF WANTS TO KEEP
RIDGING AROUND A BIT LONGER...AND HAVE A CLOSED LOW POSSIBLY RIDE
DOWN THE PACIFIC COAST. EITHER WAY...BEFORE THAT OCCURS...IT
APPEARS A WET AND UNSETTLED PATTERN IS IN STORE FOR THE LONG TERM.
BARNWELL

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE TAF CYCLE...BEFORE
CONVECTIVE ACTIVITY BEGINS THIS AFTERNOON. INITIALLY...IFR CONDITIONS
OR WORSE WILL BE LIKELY FOR KGDV AND KSDY DURING THE AFTERNOON
HOURS AMID STRONG TO SEVERE THUNDERSTORMS...WHICH WILL SPREAD TO ALL
REMAINING TAF SITES THROUGH TONIGHT AND POSSIBLY INTO THE EARLY
MORNING HOURS ON SUNDAY. BMICKELSON/BARNWELL

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 25, 3:55 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT SAT MAY 25 2013

MTZ016>027-059>062-261000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
355 AM MDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL BRING MOIST AIR FROM THE GULF OF
MEXICO TOWARD NORTHEAST MONTANA TODAY. MEANWHILE...THERE WILL BE A
STATIONARY FRONT OVER PHILLIPS AND PETROLEUM COUNTIES ALONG WITH UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT. THIS COMBINATION WILL
MAKE SHOWERS AND THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT
OVER MOST OF NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE
EAST OF A OPHEIM TO GLASGOW TO JORDAN LINE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STATIONARY FRONT WILL LINGER OVER EASTERN MONTANA THROUGH
MEMORIAL DAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY
AFTERNOON AND EVENING AND ON MEMORIAL DAY MAINLY SOUTH OF HIGHWAY
2 AND EAST OF GLASGOW AND JORDAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 25, 7:29 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
729 AM MDT SAT MAY 25 2013

MTZ024-027-251430-
RICHLAND-WIBAUX-
729 AM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 830 AM MDT.

AT 726 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SAVAGE...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAVAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 10405 4732 10445 4736 10442 4736 10450
      4768 10429 4766 10404
TIME...MOT...LOC 1329Z 219DEG 21KT 4733 10426

GFF
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 AM MDTSpecial Weather StatementGGWRichland61 min
May 25, 3:03 PM MDTSevere Thunderstorm WarningGGWDawson57 min
May 25, 5:16 PM MDTSpecial Weather StatementGGWValley29 min
May 25, 5:33 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.